Alabama, 2007

Lightning Strike in Alabama, July 30, 2007

July 30, 2007 · NWS MOB · 1 event in 1 county or zone

A lightning strike from a thunderstorm caused damage to communications equipment in Clarke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A lightning strike from a thunderstorm caused damage to communications equipment in Clarke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 30, 3:55 AM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 3:55 AM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT MON JUL 30 2007

.SHORT TERM...(TODAY AND TONIGHT)...WEAK COLD FRONTAL BOUNDARY
ACROSS NORTHERN MISSISSIPPI AND ALABAMA THIS MORNING WILL BE THE
FOCUS AGAIN FOR SCATTERED TO NUMEROUS STORMS TO THE NORTH.  A
SHORTWAVE SEEN IN WATER VAPOR IMAGERY AND IN THE GFS/GEM MODEL
FORECASTS WILL MOVE SLOWLY SOUTHEAST INTO THE CAROLINAS
TODAY...GIVING THE WEAK FRONT TO THE NORTH A SLIGHT NUDGE SOUTH INTO
OUR NORTHERN FORECAST ZONES LATE THIS EVENING.  THE MEAN LAYER FLOW
FROM 800-650 MB WILL BE FROM THE NORTHWEST TODAY...SO STORMS THAT
FIRE ALONG AND JUST SOUTH OF THE BOUNDARY TO THE NORTH WILL WORK
DOWN TO THE SOUTHEAST TOWARD OUR AREA THIS AFTERNOON.
ALSO...OUTFLOW BOUNDARIES FROM CONVECTION TO THE NORTH AND LEFTOVER
BOUNDARIES TO THE EAST WILL LIKELY AID IN THE INITIATION AND
SUSTAINED GENERATION OF NUMEROUS SHOWERS AND THUNDERSTORMS WORKING
DOWN INTO OUR INLAND ZONES TODAY.  WE KEEP THE LIKELY CHANCES OF
SHOWERS AND THUNDERSTORMS GOING IN THE FORECAST TODAY.

FORECAST MODEL SOUNDINGS FROM THE GFS...NAM AND RUC ALL INDICATE A
VERY MOIST BOUNDARY LAYER WITH A WEAK REMNANT MIDLEVEL CAP QUICKLY
BEING OVERCOME.  19Z FORECAST MLCAPES ARE IN THE 1400-1800 J/KG
RANGE...AND SBCAPES BETWEEN 2500-3100 J/KG.  SFC TO FREEZING LEVEL
LAPSE RATES ARE EXPECTED TO BE RATHER WEAK IN THE 6-6.25 C/KM
RANGE...SUGGESTING WEAK TO MODERATE UPDRAFT STRENGTH TODAY WHICH
WILL BE THE PRIMARY LIMITING FACTOR FOR SEVERE STORMS.  THE FREEZING
LEVEL IS FAIRLY HIGH AT AROUND 16 KFT...AND CONSIDERING THAT WE
DONT HAVE ANY EVIDENCE TO SUPPORT A FORECAST FOR SUSTAINED STRONG
UPDRAFTS...WE WOULD THINK MELTING WOULD REMOVE ANY APPRECIABLE HAIL
THREAT.  THE 1000-900 MEAN MIXING RATIOS ARE FORECAST TO BE FAIRLY
HIGH AGAIN...AT AROUND 16.15 G/KG.  THIS ALL SUGGESTS A MODERATE
RISK OF WET MICROBURSTS TODAY...WHICH TYPICALLY EQUATES TO A FEW
STRONGER STORMS WITH WIND GUSTS FROM 40 TO 50 MPH.

THE STORMS SHOULD DROP OFF IN INTENSITY THIS EVENING WITH THE LOSS
OF INSOLATION AND WEAKENING OF THE OVERALL INSTABILITY...ALTHOUGH WE
DO LEAVE IN A CHANCE OF STORMS THROUGH THE EVENING GIVEN THE
BOUNDARY WILL LIKELY HANG UP OVER OUR INLAND ZONES TONIGHT.  /05

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)...GOOD CHANCES OF SHOWERS
AND THUNDERSTORMS AREAWIDE EXPECTED ON TUESDAY AND THEN OVER THE
SOUTHERN HALF WEDNESDAY AS ANOTHER SLOW MOVING SHORTWAVE OVER THE
TENNESSEE VALLEY GRADUALLY SLIDES SOUTHWARD AND HELPS PUSH THE WEAK
FRONT SOUTHWARD ACROSS THE AREA. A DRIER AIRMASS STARTS TO MOVE
INTO NORTHERN PORTIONS OF THE AREA ON WEDNESDAY WHICH WILL CUT DOWN
ON RAIN CHANCES IN THOSE AREAS. THE FRONT WILL GRADUALLY DISSIPATE
ALONG THE NORTHERN GULF COAST...HOWEVER AN UPPER LEVEL TROUGH IS
FORECAST TO STALL OVER THE AREA WED AND THU. THE GFS REALLY DRIES
THE AREA OUT ON THU AND FRI W/ POPS LESS THAN 20 PERCENT DUE TO IT
PUSHING THE FRONT WELL SOUTH INTO THE GULF. THE GFS HAS BEEN TOO
BULLISH ON FROPAS THIS SUMMER AND TEND TO BELIEVE THE FRONT WILL
STALL CLOSER TO THE COAST. THE PROXIMITY OF THE BOUNDARY ALONG W/
THE LINGERING UPPER TROUGH WILL LEAD TO BETTER POPS THAN WHAT THE
MOS IS ADVERTISING...MORE IN LINE W/ THE ENSEMBLE GUIDANCE. NET
EFFECT WAS TO BLEND THE GFS AND ENSEMBLE MOS FOR POPS FOR MID WEEK.
DEEP LAYER RIDGING BUILDS INTO THE FORECAST AREA FOR THE WEEKEND AND
EARLY NEXT WEEK LEADING TO WARMING TEMPS AND BELOW AVERAGE RAIN
CHANCES. /13

&&

.MARINE...HIGH PRESSURE CENTERED OVER THE CENTRAL GULF WILL MOVE
SLOWLY SOUTH WHILE A WEAKENING COLD FRONT OVER CENTRAL MISSISSIPPI
AND ALABAMA MOVES SLOWLY SOUTH AND STALLS ALONG THE CENTRAL GULF
COAST REGION LATE TUESDAY.  THE STATIONARY FRONT WILL REMAIN STALLED
NEAR THE MARINE AREA THROUGH THURSDAY WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED NEAR THE FRONT.  THE STATIONARY
FRONT WILL DISSIPATE BY LATE IN THE WEEK AS HIGH PRESSURE REBUILDS
OVER THE NORTHERN GULF.

WE KEEP THE MODERATE RISK GOING FOR RIP CURRENTS IN THE SURF ZONE
TODAY GIVEN SOUTHWEST WINDS AROUND 15 KTS ALONG THE AFTERNOON
SEABREEZE AND AN OUTGOING TIDE IN THE 1.5 TO 2 FT DIFFERENCE RANGE.
/05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  75  91  73 /  60  30  60  50
PENSACOLA   90  76  90  75 /  50  40  70  50
DESTIN      89  78  90  77 /  50  40  70  40
EVERGREEN   90  73  91  72 /  60  30  60  30
WAYNESBORO  91  72  93  72 /  60  30  40  50
CAMDEN      90  74  93  73 /  70  30  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05/GARMON
13/CULLEN
Hazardous weather outlook, Jul 30, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUL 30 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-302100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...INLAND SOUTHEAST
MISSISSIPPI...AND THE COASTAL WATERS FROM PASCAGOULA TO DESTIN.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL FORM ACROSS THE AREA TODAY
AS A WEAKENING COLD FRONT APPROACHES SLOWLY FROM THE NORTH.  SOME OF
THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG ENOUGH
TO PRODUCE GUSTY WINDS AROUND 45 MPH IN ADDITION TO NUMEROUS
LIGHTNING STRIKES AND LOCALLY HEAVY RAINS BETWEEN 2 TO 3 INCHES.
THE STORMS WILL BE MOST NUMEROUS OVER THE INLAND AREAS DURING THE
AFTERNOON HOURS.

THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS IN THE SURF
ZONE ALONG AREA BEACHES TODAY.  PERSONS PLANNING A TRIP TO THE BEACH
SHOULD AVOID SWIMMING IN AREAS NOT MONITORED BY TRAINED LIFE
GUARDS.  THEY SHOULD HEED THE ADVICE OF THE BEACH PATROL AND THE
LOCAL FLAG WARNING SYSTEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING STRIKES...AND PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 1:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
215 PM CDT MON JUL 30 2007

ALZ061-063-MSZ079-302015-
LOWER MOBILE-UPPER MOBILE-GEORGE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
215 PM CDT MON JUL 30 2007

...STRONG THUNDERSTORMS MOVING SOUTH ACROSS EXTREME EASTERN GEORGE
COUNTY MISSISSIPPI AND OVER MOBILE COUNTY ALABAMA...

AT 210 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 2 MILES SOUTHWEST OF WILMER...TO NEAR
SEMMES...TO PRICHARD. THESE STORMS ARE MOVING SOUTH AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...WALLACE TUNNEL...PINTO ISLAND...MAGNOLIA GROVE GOLF
COURSE...TANNER WILLIAMS...LADD STADIUM...UNIVERSITY OF SOUTH ALABAMA
AND SPRING HILL COLLEGE THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED. A GUST FRONT MOVING SOUTH ACROSS MOBILE COUNTY
WILL PRODUCE RAGGED LOW CLOUDS AND A SUDDEN INCREASE IN NORTHERLY
WINDS OUT IN ADVANCE OF THE RAINS.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clarke

When
July 30, 1:45 PM CST
Where
Clarke County, Grove Hill
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.700, -87.780

A lightning strike damaged communications equipment in Grove Hill. The 911 system was also knocked off line for a couple of hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51413.